Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 262, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 29, 1998, 2:52 PM CDT for Marion County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 2:52 PM CDT (19:52 UTC)
- Expired
- Sep 29, 1998, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS1 KICT 291954 RRA
SVRICT
KSC115-292030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT TUE SEP 29 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST MARION COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 330 PM CDT
* AT 252 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF LOST SPRINGS...OR ABOUT 34
MILES SOUTHEAST OF SALINA...MOVING SOUTHEAST AT 40 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
LOST SPRINGS
LINCOLNVILLE
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:52 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 29, 2:52 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...........CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 252 PM CDT TUE SEP 29 1998 MAIN PROBLEM WILL BE TEMPERATURES. AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST. THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO THE CWA BY F24. THIS TREND SEEMS REASONABLE PER THE LATEST SATTELITE PICTURES. THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW PRESSURE DEVELOPS IN THE VICINITY OF CNK. WITH DECENT SOUTH FLOW ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN SECTIONS OF KS AND SOUTHERN NE. THICKNESS PATTERNS WOULD YIELD AN EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT. HOWEVER...PER THE PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO MINUS 8. THESE VALUES SHOULD INCREASE WITH MORE HEATING. THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH CENTRAL KANSAS. THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL SECTIONS. THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL SECTIONS. THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND NIGHT. WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME STRATIFORM TYPE PRECIPITATION. COLD AIR...COMPARED TO THE PAST FEW DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE FOR THE CWA. I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR READINGS. NUMBERS TO FOLLOW SHORTLY CHANCE
In the hours before
Special weather statement, Sep 29, 11:57 AM CDT, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CDT TUE SEP 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN EXCESS OF 60 MILES AN HOUR. THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON... CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. HYSELL
Special weather statement, Sep 29, 11:57 AM CDT, 2 hours 55 minutes before
KSZ032-033-047>053-067>072-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CDT TUE SEP 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN EXCESS OF 60 MILES AN HOUR. THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON... CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Sep 29, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
| Sep 29, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.